Hail, Wabasha
- When
- June 12, 5:12 AM CST
- Where
- Wabasha County, 3.76 mi NNE of Plainview
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.220, -92.140
Thunderstorms developed across parts of southeast Minnesota during the early morning of June 12th. Some of these storms dropped nickel sized hail near Plainview and Minneiska (Wabasha County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across parts of southeast Minnesota during the early morning of June 12th. Some of these storms dropped nickel sized hail near Plainview and Minneiska (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 1:41 AM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 241 AM CDT SUN JUN 12 2016 .SHORT TERM...(Today and tonight) Issued at 241 AM CDT Sun Jun 12 2016 Main forecast concerns for the short term are on shower and thunderstorms this morning and chances for showers and storms tonight. Thunderstorms will be ongoing this morning, especially along and west of the Mississippi River with the potential for heavy rainfall and small hail. Plenty of elevated CAPE to to work with when lifting from around 850 MB. The RAP is indicating around 1600 J/KG CAPE at KRST. Precipitable water values are also high at 1.91 inches with deep warm cloud depths of 11,320 ft. So, bottom line is that these storms will be efficient rain producers. Look for the thunderstorms to taper off by late morning as CAPE gets pushed west and high pressure builds in from the northeast. Cooler temperatures expected across the area today as a cold front moved in from the northeast overnight. Plan on highs today ranging from the lower 70s across northcentral Wisconsin to around 80 over northeast Iowa. A cold front then pushes into the forecast area from the northwest late tonight into Monday and the warmer unstable airmass pushes back into the area ahead of the front. Scattered shower and storms are possible along the front, but it appears this activity will be on a weakening trend as it encounters drier air tonight with redevelopment expected along the front during the day on Monday. .LONG TERM...(Monday through Saturday) Issued at 241 AM CDT Sun Jun 12 2016 A cold front will meander south across the area on Monday. A shortwave pushes through the region and interacts with the front, sparking showers and thunderstorms, especially along and south of the interstate 90 corridor. Shear is rather weak so not expecting any severe storms at this time. The front then stalls out across Iowa and northern Illinois Monday night and lifts back to the north as a warm front as a trough pushes northeast out of the Plains. This system will likely bring showers and thunderstorms to the area and if we can clear out and build cape into the area, we may see some strong to severe storms. Showers and storms could be ongoing along the warm from Tuesday morning then stronger forcing moves in with the shortwave Tuesday afternoon into Tuesday evening. We look to build around 2000 J/KG cape with 0-3 KM bulk shear increasing to around 30 kts. Details to be worked out, but will have to continue to watch this timeframe closely. Showers and storms then look to be ongoing Wednesday then will exit by late afternoon into the early evening as the upper low works east. We will be caught in some cyclonic flow through Thursday morning so we could see linger showers across portions of Wisconsin. High pressure then builds in for Thursday and looks to remain in control the rest of the work week and possibly into the start of the weekend. Temperatures and humidity levels look to be comfortable. Highs are expected to be in the 70s on Thursday then warming into the lower 80s into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1145 PM CDT Sat Jun 11 2016 The cold front has become more northwest to southeast oriented this evening as expected and extends from northeast South Dakota into northwest Illinois. The hi-res models this evening have continued to trend toward showers and storms developing along this boundary late tonight. The 12.00Z NAM continues to show a band of strong frontogenesis in the 900-800 mb layer along the front with 3 to 6 ubar/s of up glide on the 305K isentropic surface. The moisture transport into the front is still forecast to be on the weak side, but with the hi-res models all now depicting some activity along the front, will go ahead and put in a VFR ceiling along with a VCTS for late tonight into Sunday morning. This activity should move past the airports by the mid to late Sunday morning with VFR conditions then expected for the rest of the period. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 403 AM CDT SUN JUN 12 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 403 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT MAINLY NORTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT SUN JUN 12 2016
MNZ079-088-WIZ032-120915-
WINONA-WABASHA-BUFFALO-
254 AM CDT SUN JUN 12 2016
...AN AREA OF THUNDERSTORMS ALONG AND JUST WEST OF MISSISSIPPI
RIVER NORTH OF WINONA...
AT 244 AM CDT...AN AREA OF THUNDERSTORMS EXTENDED JUST WEST OF A
LINE FROM THE TWIN CITIES TO WINONA MINNESOTA. THIS AREA WAS FAIRLY
STATIONARY...WITH THE A SLOW DRIFT TO THE STORMS SOUTHEASTWARD.
THE STORMS WILL HAVE FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. SOME
OF THE STRONGER STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.
THOSE CAMPING OUTDOORS TONIGHT IN THIS AREA SHOULD EXPECT
THUNDERSTORMS THROUGH SUNRISE. WIND GUSTS FROM THE STORMS SHOULD NOT
BE STRONG ENOUGH TO DOWN TREES.
LOCATIONS IMPACTED INCLUDE...
WINONA...WABASHA...ALMA...BUFFALO...GOODVIEW...PLAINVIEW...BUFFALO
CITY... FOUNTAIN CITY...KELLOGG...ZUMBRO FALLS...MINNESOTA CITY AND
MILLVILLE.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9208 4443 9208
4449 9205 4426 9162 4402 9162 4427 9255
TIME...MOT...LOC 0744Z 299DEG 32KT 4430 9217
DABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 450 AM CDT SUN JUN 12 2016 MNZ088-121115- WINONA- 450 AM CDT SUN JUN 12 2016 ...AN AREA OF STRONG THUNDERSTORMS CONTINUE OVER NORTHWESTERN WINONA COUNTY... AT 445 AM CDT...STRONG THUNDERSTORMS CONTINUED OVER NORTHWEST WINONA COUNTY...NEAR ALTURA TO ELBA. STORMS HAVE BEEN AFFECTING THIS AREA FOR OVER AN HOUR. LIGHTNING AND HEAVY RAINFALL CONTINUE IN THIS AREA. THE HEAVIEST RAIN...LIKELY NOW IN THE 1 TO 2 INCH RANGE...HAS FALLEN JUST NORTH OF WHITEWATER STATE PARK. LOCALIZED FLOODING IS POSSIBLE IN AND NORTH OF ELBA. THIS RAINFALL WILL NOT AFFECT THE FLOW ON THE WHITEWATER RIVER IN THE STATE PARK...AS IT HAS FALLEN MAINLY DOWNSTREAM OF THE PARK. HOWEVER...IF THE STORMS SHIFT SOUTH OVER THE PARK...HEAVY RAIN MAY AFFECT THE RIVER LEVELS. CAMPERS MAY WANT TO SEEK A MORE STURDY SHELTER UNTIL THE PERIOD OF STORMINESS ENDS. LIGHTNING...BRIEF ON AND OFF HEAVY RAINS...AND SMALL HAIL ARE EXPECTED WITH THE STORMS TONIGHT. LOCATIONS IMPACTED INCLUDE... ALTURA...ELBA...BEAVER...LAZY D CAMPGROUND...BETHANY...COUNTY ROADS 28 AND 31 AND WHITEWATER STATE PARK. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4404 9207 4416 9206 4412 9189 4401 9188 TIME...MOT...LOC 0937Z 299DEG 31KT 4408 9198 DAB
The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 11:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639179, 639180.